Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 124, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 20, 2016, 8:31 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2016, 8:31 PM EDT (00:31 UTC)
- Expired
- Aug 20, 2016, 8:59 PM EDT
- In force
- 28 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Berkeley County, SC, Charleston County, SC
The radar
The Wilmington radar (KLTX), 136 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 8:41 PM EDT | TSTM WND DMG | 2 W Jamestown, SC | A TREE WAS BLOWN DOWN ACROSS THE 4000 BLOCK OF ROUTE 17A. TIME WAS ESTIMATED FROM RADAR DATA. |
| Aug 20, 8:45 PM EDT | TSTM WND DMG | 1 Wnw Jamestown, SC | SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN ON MACK DRIVE JUST A BIT NORTH OF HW-17A NEAR JAMESTOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 955 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
852
WUUS52 KCHS 210031
SVRCHS
SCC015-019-210130-
/O.NEW.KCHS.SV.W.0124.160821T0031Z-160821T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
831 PM EDT SAT AUG 20 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
CHARLESTON COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
BERKELEY COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
* UNTIL 930 PM EDT
* AT 831 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
MONCKS CORNER...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JAMESTOWN AND HAMPTON PLANTATION STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3316 7938 3309 7995 3325 7996 3334 7976
3332 7974 3332 7970 3330 7966 3327 7956
3325 7953 3324 7949 3325 7948 3323 7948
3324 7946 3322 7945 3322 7944
TIME...MOT...LOC 0031Z 258DEG 25KT 3320 7987
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
516
WWUS52 KCHS 210044
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
844 PM EDT SAT AUG 20 2016
SCC015-019-210130-
/O.CON.KCHS.SV.W.0124.000000T0000Z-160821T0130Z/
CHARLESTON SC-BERKELEY SC-
844 PM EDT SAT AUG 20 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR CHARLESTON AND BERKELEY COUNTIES...
AT 843 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES EAST OF
MONCKS CORNER...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN AND HAMPTON PLANTATION STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3310 7983 3333 7975 3332 7974 3332 7970
3330 7966 3327 7956 3325 7953 3324 7949
3325 7948 3323 7948 3324 7946 3322 7945
3322 7944 3316 7938
TIME...MOT...LOC 0043Z 258DEG 25KT 3322 7976
HAIL...0.88IN
WIND...60MPH
$$897
WWUS52 KCHS 210059
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
859 PM EDT SAT AUG 20 2016
SCC015-019-210108-
/O.CAN.KCHS.SV.W.0124.000000T0000Z-160821T0130Z/
CHARLESTON SC-BERKELEY SC-
859 PM EDT SAT AUG 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON AND BERKELEY
COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE IN
CHARLESTON AT 1-888-383-2024 AND LEAVE A MESSAGE.
LAT...LON 3310 7983 3333 7975 3332 7974 3332 7970
3330 7966 3327 7956 3325 7953 3324 7949
3325 7948 3323 7948 3324 7946 3322 7945
3322 7944 3316 7938
TIME...MOT...LOC 0057Z 258DEG 25KT 3324 7964
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 7:07 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 20, 7:07 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Charleston SC 707 PM EDT SAT AUG 20 2016 .SYNOPSIS... A trough of low pressure will persist inland into Sunday. A cold front will move south through the area early Monday and dissipate Tuesday. High pressure will build from the north behind the front and prevail into next weekend. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Scattered showers and thunderstorms this evening will diminish in coverage and intensity over the next few hours with mostly dry conditions expected overnight. Any lingering convective debris clouds should gradually thin through the night and southwest/west flow will prevail. Low temperatures generally in the mid to upper 70s, except near 80 at the coast. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... Sunday: Mid-level heights increase slightly this period ahead of shortwave energy digging across the Great Lakes into the Ohio Valley. Rain chances will be low with a dry, deep westerly flow keeping the sea breeze circulation pinned until very late in the day. This combined with poor mid-level lapse rates and decreased surface based instability will support pops below normal for mid/late August. 20% pops look reasonable for most areas with 30% along portions of the lower South Carolina coast where low-level convergence will be locally enhanced with the resultant. It is very possible that little, if any, meaningful convective activity could occur and pops may be need to be lowered even more in subsequent updates. Highs will range from the upper 90s across the interior to the lower 90s at the beaches. Any lingering convection will quickly diminish after sunset with dry conditions prevailing overnight. Lows will range from the mid 70s inland to around 80 at the beaches and Downtown Charleston. Monday: A backdoor cold front will drop south through the area Monday morning and stall out across southern Georgia during the afternoon as it become intermingled with the sea breeze circulation. Although a somewhat cleaner/drier airmass will ooze into parts of Southern South Carolina behind the front, a significant airmass change is not expected across Southeast Georgia where conditions will favor isolated-scattered showers/tstms within a moderately unstable atmosphere. The best rain chances will occur south of I-16 and closer to the Georgia coast where low-level convergence will be maximized along the cold front/sea breeze intersection. 20-40% pops look on track for Southeast Georgia with pops below mentionable thresholds across most of Southeast South Carolina. Highs will range from the lower 90s along the I-26 corridor to the mid 90s across Southeast Georgia with cooler conditions at the beaches. Although isolated convection could linger through sunset across the far southern counties, mostly dry conditions are expected Monday Night. Could see isolated, low-topped showers move inland from off the Atlantic after midnight and affect portions of coastal McIntosh county, however confidence in this scenario is rather low this far out. Tuesday: Frontal remnants will gradually dissipate across southern Georgia during the day, but will remain the primary focus for isolated-scattered shower/tstm development during peak heating. A dry/stable airmass across Southeast South Carolina should inhibit convective development north of the Savannah River with pops south of the Savannah River ranging from 20-40%, highest along the Altamaha River. Highs will top out in the lower 90s away from the beaches, possibly a bit cooler north of the I-26 corridor. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... High pressure will prevail through this period. Through late week, the high will provide a continued respite from the relentless heat and humidity of recent weeks. Highs in the upper 80s to lower 90s will be accompanied by dewpoints in the 60s north of I-16 and not far above 70F farther south. Tuesday and/or Wednesday night, temperatures could even dip into the upper 60s at some inland/northern locations. The relatively dry/capped environment will remain hostile for deep/moist convection, and POPs are limited to isolated/scattered showers which could push onshore into far southern counties. Next weekend, a transition to highs in the lower/mid 90s and increasing dewpoints/greater instability could support an increased chance for afternoon/evening showers/ thunderstorms. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... VFR conditions are expected for the most part. Scattered showers and thunderstorms are expected across the area through this evening but there is a low risk of direct impacts at KCHS/KSAV. Extended Aviation Outlook: Thunderstorms could produce brief flight restrictions at both terminals Sunday afternoon/evening and at KSAV Monday-Tuesday PM. Otherwise, VFR. && .MARINE... Tonight: Assuming that convective outflow from evening storms don't disrupt the prevailing synoptic setup, southwest to westerly flow will persist through the night mainly around 15 knots. There could be periods of 15-20 knots, but conditions are expected to remain below Small Craft Advisory thresholds. Seas will range 2-3 feet, with some 4 footers possible in the outer reaches of the outer waters. Sunday through Thursday: Southwest winds as high as 15-20 kt are expected Sunday/Sunday evening ahead of an approaching cold front. Winds will veer to the northeast and east Monday as a cold front drops south. In the wake of the front, high pressure will build into the region and will provide east/northeast winds mainly 15 kt or less through late week. Seas will average 2-3 ft most areas Sunday through Tuesday, although 4 ft seas could occasionally develop over waters beyond 20 nm during this period. The long fetch/duration of east/northeast winds should push seas to 3-5 ft Wednesday/Thursday and there is a low probability for 6 ft seas to push into water beyond 20 nm mid to late week. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && SYNOPSIS... NEAR TERM...RJB SHORT TERM...ST LONG TERM...SPR AVIATION...RJB/ST MARINE...BSH/ST
Hazardous weather outlook, Aug 20, 3:52 AM EDT, 16 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 352 AM EDT SAT AUG 20 2016 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-210800- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 352 AM EDT SAT AUG 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 20, 8:25 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
825 PM EDT SAT AUG 20 2016
SCZ045-050-210115-
INLAND BERKELEY SC-CHARLESTON SC-
825 PM EDT SAT AUG 20 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES UNTIL 915 PM EDT...
AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OLD SANTEE CANAL STATE PARK...OR NEAR MONCKS
CORNER...MOVING EAST AT 30 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH...UP TO PENNY SIZED HAIL AND
EXCESSIVE CLOUD TO GROUND LIGHTNING.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
UNLIKELY. ALL OUTDOOR ACTIVITIES SHOULD CEASE. MOVE
INDOORS IMMEDIATELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
JAMESTOWN AND HAMPTON PLANTATION STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3309 7995 3325 7996 3334 7976 3332 7974
3332 7970 3330 7966 3327 7956 3325 7953
3324 7949 3325 7948 3323 7948 3324 7946
3322 7945 3322 7944 3316 7938
TIME...MOT...LOC 0025Z 258DEG 25KT 3319 7990The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 8:25 PM EDT | Special Weather Statement | CHS | Berkeley | 50 min |
| Aug 21, 2:34 PM EDT | Special Weather Statement | CHS | Beaufort | 26 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.